Alert archive / Colorado / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 20, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at May 4, 2020, 12:28 AM MDT for Washington County, Colorado. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 4, 2020, 12:28 AM MDT (06:28 UTC)
- Expired
- May 4, 2020, 1:00 AM MDT
- In force
- 32 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Washington County, CO
The radar
The Goodland radar (KGLD), 147 km from the middle of the area, began a volume at 06:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 6.5 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 607 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 2079 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- 63 m²/s²
- 0-3 km storm-relative helicity
- 291 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.6
The text
As transmitted.
272
WUUS55 KBOU 040628
SVRBOU
COC121-040700-
/O.NEW.KBOU.SV.W.0020.200504T0628Z-200504T0700Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
1228 AM MDT Mon May 4 2020
The National Weather Service in Denver Colorado has issued a
* Severe Thunderstorm Warning for...
Northeastern Washington County in northeastern Colorado...
* Until 100 AM MDT.
* At 1228 AM MDT, a severe thunderstorm was located near Burdett, or
15 miles northeast of Akron, moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees. Hail damage to
vehicles is expected.
* Locations impacted include...
Lone Star and Burdett.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4035 10280 4017 10280 4017 10312 4044 10308
4044 10278 4035 10278
TIME...MOT...LOC 0628Z 270DEG 32KT 4034 10303
HAIL...1.00IN
WIND...60MPH
$$
RPK2 follow-up statements
941
WWUS55 KBOU 040645
SVSBOU
Severe Weather Statement
National Weather Service Denver CO
1245 AM MDT Mon May 4 2020
COC121-040700-
/O.CON.KBOU.SV.W.0020.000000T0000Z-200504T0700Z/
Washington CO-
1245 AM MDT Mon May 4 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 AM MDT
FOR NORTHEASTERN WASHINGTON COUNTY...
At 1245 AM MDT, a severe thunderstorm was located over Lone Star, or
16 miles north of Yuma, moving east at 35 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees. Hail damage to
vehicles is expected.
Locations impacted include...
Lone Star.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4035 10280 4017 10280 4017 10297 4044 10294
4044 10278 4035 10278
TIME...MOT...LOC 0645Z 270DEG 32KT 4034 10283
HAIL...1.25IN
WIND...60MPH
$$
RPK647
WWUS55 KBOU 040659
SVSBOU
Severe Weather Statement
National Weather Service Denver CO
1259 AM MDT Mon May 4 2020
COC121-040709-
/O.EXP.KBOU.SV.W.0020.000000T0000Z-200504T0700Z/
Washington CO-
1259 AM MDT Mon May 4 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WASHINGTON COUNTY
WILL EXPIRE AT 100 AM MDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
LAT...LON 4035 10280 4017 10280 4017 10297 4044 10294
4044 10278 4035 10278
TIME...MOT...LOC 0659Z 270DEG 32KT 4034 10266
$$
RPKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 12:04 AM MDT, 24 minutes earlier.
Area forecast discussion, May 4, 12:04 AM MDT, 24 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 1204 AM MDT Mon May 4 2020 .UPDATE... Issued at 1203 AM MDT Sun May 4 2020 As the upper trough over Idaho down into Utah gets closer, continued lift ahead of it along with higher dewpoints moving into the eastern Colorado plains, and slight upslope flow into the foothills is increasing shower and storm coverage over the forecast area. Have had several reports of the stronger storms producing a lot of pea-sized hail, enough to clog some drains and produce minor street flooding. With higher PWats, especially over the northeastern corner of the state, these storms may end up producing heavier rain for additional minor flooding issues. Several outflows from convection have been mistakenly modeled as the main cold front pushing into the state overnight. However the main cold front is still up in Wyoming near Casper with the highest pressure rises behind it. As a rule of thumb, it usually takes about 6 hours to get down to Denver, although all this convection may either delay or speed up that timing by an hour or two. UPDATE Issued at 736 PM MDT Sun May 3 2020 A corridor of 500-1000 J/kg CAPE from the far northeastern corner back southwest toward the Palmer Divide is finally starting to be able to be utilized evident on radar. Lift ahead of the upper trough may be finally weakening the cap that has been shown on ACARS soundings around 620mb. With the jet nearby and bulk shear of 50-70 kts, will continue to see threats of large hail and damaging winds tonight, and won't be able to rule out a tornado. The biggest threat of severe strength storms will be mainly along and east of a line from Sterling down to western Elbert County. Main pressure rises still up in southwestern to northern Wyoming, so a cold frontal timing of near midnight into the metro areas still looks good. Will continue to see a chance of showers and thunderstorms ahead of this front, as well as behind it into the early morning hours with lift increasing ahead of the upper trough. && .SHORT TERM...(This evening through Monday) Issued at 146 PM MDT Sun May 3 2020 Latest RAP/HRRR runs still want to initiate showers/thunderstorms over the Cheyenne Ridge and Palmer Divide after 3 pm. A few storms are developing along the northern border in closer to a broad 100+ kt jet stream that northern CA into eastern NE. Most of activity through 8 pm this evening looks like it will be confined to these areas. Temperatures have warmed up into the lower 70s, not enough to break the cap and generate more storms. Sufficient CAPES around to still produce an isolated severe thunderstorm with the best chance along the northern border. Main concerns will be hail to one inch and wind gusts to 60 mph. Outflow boundaries generated by these storms may help get the storms going elsewhere. CAPES over the northeast plains this afternoon, ranging from 500-1000 j/kg, highest over the northeast corner of the state. Models start to enhance the thunderstorms over the northeast plains late this evening and overnight. Better lift develops in the mid and upper levels as an embedded short wave moved across northern. Good shear profile as well, with the models showing stronger thunderstorms developing mainly north and east of Denver from 9pm to 2am, with some lingering activity continuing on the northern border through 6am Monday morning. Weak to moderate mid level QG ascent over the forecast area this evening, weaker ascent after midnight, with moderate subsidence spreading from northwest to southeast across the forecast area on Monday. Late tonight into Monday morning, a cold front will push north to south across the Denver area. Coverage for showers and thunderstorms with be lower. Some low level instability around on Monday, but overall the storms will be weaker as well. .LONG TERM...(Monday night through Sunday) Issued at 146 PM MDT Sun May 3 2020 Flat upper level ridge will be over the western states with a west- northwest flow aloft over Colorado. A cold front that pushes through Colorado Monday should leave dry and stable conditions in its wake. A few models show weak convection forming over the higher terrain Monday evening and Tuesday afternoon. Will have low PoPs for this. If anything forms it should be weak and short lived. Temperatures on Tuesday will be near normal with highs in the upper 60s to lower 70s. The ridge over the western U.S. will slide east across the Central Rockies Wednesday. This will bring warmer temperatures with highs in the mid 70s across northeast Colorado. Surface high pressure over the Northern and Central Plains will cause surface winds to turn southeasterly Wednesday. This could transport enough moisture for convection. With the ridge overhead, any convective development will be battling warm air aloft and subsidence. Thus will keep PoPs on the low side. A ridge over the western U.S. will amplify into Canada Thursday. This ridge will remain nearly stationary through Sunday. A long wave trough will reside over the Great Lakes and eastern Canada during this time frame. For Colorado, this will result in a northwest flow aloft. Models show 2-3 short wave troughs embedded in the northwest flow from Thursday to Sunday. Colorado will be on the edge of the cooler air that each of these trough will bring. Still a good amount of uncertainty on how far western each of these troughs will dig. There should be a cold front sometime Thursday, after this timing any front is difficult. Will have a cooler day for Friday behind the front. For the weekend will keep temperatures at or slightly below normal. This is not a good setup for convection or precipitation. Can't rule out something late next week due to the uncertainty, so will have low PoPs for this. && .AVIATION...(For the 06Z TAFS through 06Z Monday evening) Issued at 1203 AM MDT Mon May 4 2020 Expect scattered showers and thunderstorms over the terminals through the nighttime hours. Some of the shorter term models are really bringing in much lower ceilings into the area within the next few hours, with ceilings as low as 1k-2k ft. Will monitor the ceilings over the northeastern and northern plains over the next hour or so. Ceilings around 050-060 kft are expected over the next hour or so, with even lower ceilings to about 030 around 9z. With the main cold front up near Casper, rule of thumb should have it around DEN by 12z. The cold front may have winds of 15g25kts associated with it, then the winds should trend down but stay northerly. Northerly winds will persist through the day on Monday, with some slight backing to the northwest during the afternoon. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Kriederman SHORT TERM...Cooper LONG TERM...Meier AVIATION...Kriederman
Hazardous weather outlook, May 3, 10:32 AM MDT, 13 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1032 AM MDT Sun May 3 2020 COZ030>051-041645- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1032 AM MDT Sun May 3 2020 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight A few severe storms may develop this afternoon and evening over the plains especially closer to the Wyoming, Nebraska border. Further south over the plains activity may be more isolated. Hail to one inch in diameter along with wind gusts to 60 mph will be possible. Locally heavy rain will also be possible over the far northeast plains tonight as thunderstorm activity becomes more widespread. Over the higher terrain look for scattered showers and storms this afternoon with gusty winds to 50 mph and small hail. Overnight there will be some accumulating snow above 10000 feet, with amounts ranging from a trace to 3 inches. .DAYS TWO THROUGH SEVEN...Monday through Saturday Thunderstorms chances for the upcoming week will be very low. If any storms from, they are expected to be weak. .SPOTTER INFORMATION STATEMENT... Spotter reports will be appreciated this afternoon and tonight.
In the hours before
Local storm report, May 3, 9:15 PM MDT, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
915 PM MDT SUN MAY 3 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM HAIL 6 SSW LONE STAR 40.27N 102.88W
05/03/2020 M1.00 INCH WASHINGTON CO TRAINED SPOTTER
&&Special weather statement, May 3, 10:19 PM MDT, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Denver CO
1019 PM MDT Sun May 3 2020
COZ043-040500-
Central and South Weld County CO-
1019 PM MDT Sun May 3 2020
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL WELD COUNTY UNTIL
1100 PM MDT...
At 1019 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles northwest of Greeley, moving northeast at 25 mph.
Penny size hail will be possible with this storm.
Locations impacted include...
Greeley, Windsor, Evans, Eaton, Severance, Ault and Lucerne.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4058 10463 4052 10463 4052 10458 4046 10454
4035 10480 4051 10494 4052 10494 4058 10482
TIME...MOT...LOC 0419Z 241DEG 21KT 4047 10481
RPKLocal storm report, May 3, 10:45 PM MDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
1045 PM MDT SUN MAY 3 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1038 PM HAIL 3 WSW PAWNEE PASS 40.61N 103.53W
05/03/2020 E1.00 INCH LOGAN CO TRAINED SPOTTER
&&Local storm report, May 3, 10:47 PM MDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
1047 PM MDT SUN MAY 3 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1038 PM HAIL 3 WSW PAWNEE PASS 40.61N 103.53W
05/03/2020 E1.00 INCH LOGAN CO TRAINED SPOTTER
&&Local storm report, May 3, 10:56 PM MDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
1056 PM MDT SUN MAY 3 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0946 PM HAIL 1 E CEDAR POINT 39.35N 103.80W
05/03/2020 M1.00 INCH ELBERT CO TRAINED SPOTTER
1052 PM HAIL 2 ESE LOGAN CORNERS 40.61N 103.32W
05/03/2020 M0.88 INCH LOGAN CO TRAINED SPOTTER
&&Local storm report, May 3, 11:03 PM MDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
1103 PM MDT SUN MAY 3 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1055 PM HAIL STERLING 40.63N 103.21W
05/03/2020 M1.75 INCH LOGAN CO TRAINED SPOTTER
&&The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 3, 6:43 PM MDT | Severe Thunderstorm Warning | BOU | Phillips, Sedgwick | 47 min |
| May 3, 7:10 PM MDT | Severe Thunderstorm Warning | BOU | Elbert, Lincoln | 50 min |
| May 3, 7:42 PM MDT | Severe Thunderstorm Warning | BOU | Elbert, Lincoln | 48 min |
| May 3, 7:47 PM MDT | Severe Thunderstorm Warning | BOU | Morgan | 43 min |
| May 3, 8:05 PM MDT | Severe Thunderstorm Warning | BOU | Washington | 25 min |
| May 3, 8:30 PM MDT | Severe Thunderstorm Warning | BOU | Washington | 45 min |
| May 3, 8:32 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln | 43 min |
| May 3, 8:51 PM MDT | Severe Thunderstorm Warning | BOU | Elbert | 39 min |
| May 3, 9:46 PM MDT | Severe Thunderstorm Warning | BOU | Elbert, Lincoln | 29 min |
| May 3, 10:19 PM MDT | Special Weather Statement | BOU | Weld | 41 min |
| May 3, 10:37 PM MDT | Severe Thunderstorm Warning | BOU | Elbert | 26 min |
| May 3, 10:38 PM MDT | Severe Thunderstorm Warning | BOU | Logan | 38 min |
| May 3, 11:11 PM MDT | Severe Thunderstorm Warning | BOU | Logan | 28 min |
| May 3, 11:14 PM MDT | Severe Thunderstorm Warning | BOU | Elbert | 31 min |
| May 3, 11:18 PM MDT | Severe Thunderstorm Warning | BOU | Logan, Morgan, Washington, Weld | 42 min |
| May 3, 11:42 PM MDT | Severe Thunderstorm Warning | BOU | Arapahoe, Elbert | 33 min |
| May 3, 11:48 PM MDT | Severe Thunderstorm Warning | BOU | Logan, Washington | 27 min |
| May 3, 11:50 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Morgan | 25 min |
| May 4, 12:12 AM MDT | Severe Thunderstorm Warning | BOU | Adams, Morgan, Washington | 32 min |
| May 4, 2:47 PM MDT | Frost Advisory | BOU | Larimer, Logan, Morgan, Weld | 17 hr |
Nearby
Severe Thunderstorm Warnings in Colorado, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.